Significant weight loss on diet; abnormal blood tests
I am a 48 year old female. In 2005 I was diagnosed with polycystic ovarian syndrome and insulin resistance. I put on all sorts of weight, and was up to 205 pounds in May, 2012. My family doctor put me on metformin, which I took for years up until last June. In June, 2012, I began to experience diarrhea and abdominal pain. In July I saw my gastroenterologist. By then, I was down to 196 lbs. He did an upper endoscopy, a colonoscopy, and a CT scan of my abdomen, all of which came back negative. The gastroenterologist put me on Lomotil and Imodium (immodium) for the diarrhea and it eventually subsided. I blamed the metformin for my diarrhea and asked my GP if I could go off it if I could get my insulin resistance under control with diet and exercise. He agreed.
In August, 2012 I started the South Beach Diet. I began to lose, on average, 12 pounds a month. In October I injured my foot and could no longer exercise, so I began to restrict my caloric intake to 600-750/800 calories a day. I ate fruits, vegetables, and whole grains. No sweets, little sugar, all very low glycemic index. I went off birth control pills and Zyprexa and lowered the amount of antidepressants I take per day.
Last week I had routine bloodwork done by my GP and my calcium came back at 10.8. My albumin was 4.7. My GP “corrected” my calcium to 10.2 and said it was normal. I am down to 129 pounds and still losing, even though I am trying to eat more. I have little appetite. I find that when I eat more I have diarrhea and feel guilty. I talked my GP into retesting my calcium and testing my PTH. My calcium was still 10.8 (high) and my PTH was 33.4.
Is the type of weight loss I have experienced normal given my diet, or should I be worried about cancer? What about hyperparathyroidism?
High calcium can be due to parathyroid gland problems, cancers like multiple myeloma, breast, lung and head and neck cancer. Sarcoidosis, excess vitamin D fortified diet, certain high blood pressure drugs (if you are on any, please get this issue checked), or taking too many antacid gels can also increase calcium levels.
You could be losing weight due to low calorie diet too. However, the above mentioned conditions should be ruled out. Parathyroid problems are less likely as PTH is within normal range.
Also other causes of unexplained weight loss such as hyperthyroidism, diabetes, worms in stool, HIV/AIDS, IBS and malabsorption syndrome will need to be ruled out. Please discuss these possibilities with your doctor. Take care!
The medical advice given should not be considered a substitute for medical care provided by a doctor who can examine you. The advice may not be completely correct for you as the doctor cannot examine you and does not know your complete medical history. Hence this reply to your post should only be considered as a guiding line and you must consult your doctor at the earliest for your medical problem.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.